Coming off pred

Hi all. I've had my PMR for about 2.25 years now and got down to 2mg pred daily last Sept. I then tried to reduce further but after a few months I went back to 2mg as it was too uncomfortable (some neck pain but mainly affecting the area around my rib cage). So, do I try to reduce again or is a 2mg daily dose low enough not to worry about side effects and wait for it to hopefully disappear eventually?

15 Replies

oldestnewest
  • Hi David,

    I would be so pleased with myself if I could get down to 2mgs and stay there, forever even. I think the side effects are negligible below 5 mgs and it's wonderful that 2 mgs gives you so much benefit. With any luck your PMR will burn out one day and you can give steroids up altogether.

    Do your medics agree?

  • Hiya, thanks for prompt reply Jane. I still get the pain every day but it's bearable. My GP has left it up to me to decide what to do regarding the dose. I guess that's the best approach as I'm the one experiencing the pain.

  • Hi David, I'm on 3 mg. found I was getting shoulder and arm pains again, along with ribs. I then went onto 5 mg. for 2 days but this did not help. So I'm staying on 3 mg. for now and not doing much housework. Haha. Its like a guessing game really. I find it I am too active, I pay for it the next day. Regards

  • Yes you're right about payback for too much activity. The rib cage pain originated from the muscles in upper back either side of pain. Seems to have radiated out from there.

  • I think the only way to know is to try again. I took months and months to get from 3 to 2, via 2.5, and even 2 isn't quite enough and I take an extra .5 about once a week just to keep things on an even keel. Because things are a little unsteady I've no intention of trying to reduce further until I no longer need that occasional little boost. On the other hand, while I was reducing to 2 from 2.5 I felt well at 2.5 and didn't ever need to bump up to 3 so I was willing to try again and again, with weeks in between attempts, to reduce (dead slow method) by .5. So if you feel good at 2 and continue to do so after whatever you deem is a reasonable amount of time, why not try again? Certainly I've found other things in my life seem better at 2 mg so I think I'm happier to be stuck here than at any previous level.

  • Hi David,

    As others have said, if 2mg is a very low dose, not giving any sides effects and if it gives you relief then stick with it for another few weeks or so. If you still have some pain, then even an extra 0.5mg might relieve it completely.

    A few weeks may make all the difference, presume you are reducing by 0.5mg a time and using a slow tapering plan.

    No point in suffering pain, when a mg extra relieves it.

  • If I was at 2mg I would rejoice and take a (permanent) holiday from reducing!

    But waiting until the spring has sprung and it is a bit warmer and trying 1/2mg with the Dead Slow approach would seem a good way to go. If it fails, ditch the attempt quickly and go back to 2mg. It's a good idea to try ever few months - maybe you will get off altogether. But there are several people who are fine at 2 or even 1mg - no pred and back creep the symptoms!

  • Hi David, Like you I have had PMR for 2.25yrs now. It started in neck and shoulders but eventually around hips and tops of legs with severe pain. The miracle tablet Pred got me mobile again and I managed to get down to 1mg with the help of painkillers as well. So my Rheumie in her so called wisdom says I should come off the Pred altogether, and just take painkillers !!! Within 3 weeks pain started to return, no amount of painkillers eased the symptoms. Fortunately I found this wonderful PMR site and with much help, advice and understanding from my fellow sufferers I went back on the Pred starting at 5mg to see if that was enough. That's where I am now and feeling so much better with just some pain in shoulders which I can cope with. I have come to realise that nothing will work but the passage of time, its an illness and must run its course. If you can manage on 2mg and not feel uncomfortable then stay with it David, but 5mg is a good sound dose in my opinion without side effects and enough to give a fairly good quality of life until the day comes when it disappears altogether. Good Luck.......Mazz

  • Thanks Mazz, sounds like good advice. I'm a bit loathe to up the dose again although it would probably the best thing to do. It would feel like undoing all those weeks of reduction in recent months but I'll see how it goes

  • I understand what you are saying David, I felt the same way. Got right down to 1mg, then stopped altogether. Did not really want to start all over again as like you I did months of reduction and felt I was getting somewhere. However the pain got the better of me especially not being able to walk my dog, which is my greatest pleasure. So......back on the pred and I feel more prepared this time.

  • I understand what you are saying too - but the fact there are symptoms does suggest the dose isn't quite enough to clear out each day's new lot of inflammation. It's like a bucket under a dripping tap that is adding a mug full of water each day - and you are removing one cup full of water each day. The mug is bigger - so eventually the bucket will overflow.

    If you are unlucky and that inflammation mounts up it will eventually turn into a flare - and you might have to go up to a much higher dose to get it under control. That negates all the work you went to to reduce the dose. There is no virtue in taking less than you need - you run the risk of a flare and don't have the full benefit of being on pred while still maybe having side effects.

  • I feel the same as you David. I have been at 1.5 mg for 3 weeks waiting for pain and fatigue to improve but it has just got worse. I'm so disappointed at the thought of increasing the dose.

  • If it is getting worse that is the sign you aren't on quite enough for all reasons. If you add a small amount now you may avoid having to add a lot more later. See also my response above.

  • Thank you, PMRpro. I have taken your advice and increased to 3mg and the fatigue is much better and the pain is less. Such a disappointment though to go up.

  • You are at a REALLY low dose - and much of feeling so bad was probably lack of adequate adrenal function. This is probably the hardest stage of all, waiting for your adrenals to wake up. If you want to get to zero without problems this is when you MUST go slow!

You may also like...